Alabama, 2019

Damaging Wind in Alabama, January 23, 2019

January 23, 2019 · NWS BMX · 1 event in 1 county or zone

A cold front moving across Alabama encountered a highly sheared environment across east Alabama. Brisk southerly winds ahead of the cold front ushered in a narrow zone of limited instability across southeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front moving across Alabama encountered a highly sheared environment across east Alabama. Brisk southerly winds ahead of the cold front ushered in a narrow zone of limited instability across southeast Alabama. The line of intense showers with embedded thunderstorms produced localized damaging winds in Barbour County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 23, 6:06 PM CST, 56 minutes earlier.

Area forecast discussion, Jan 23, 6:06 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
606 PM CST Wed Jan 23 2019

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Through Tonight.

A cold front is pushing eastward through Central Alabama this
afternoon, crossing I-65, with northwesterly winds now at
BHM and EET. Winds ahead of the front remain quite gusty due to
the tightened pressure gradient and a weak but strengthening
surface low along the front. With gusts up to 40mph possible
outside of any convection, a wind advisory remains in effect for
areas ahead of the front. A marginal risk of a severe storm
remains possible through 8pm for far south central and
southeastern counties. An area of enhanced wind shear and weak
instability exists just ahead of the front. The added forcing
along the front could result in a strong to severe storm, and
given the wind shear values, cannot rule out a brief tornado.

Post frontal rainfall will end overnight, with most locations west
of I-65 dry by midnight. Mid level dry air works into the area as
the upper level trough axis swings through. This will trap a
shallow layer of moisture below 3000ft as that portion of the
column cools below freezing. Might see a few flurries as the
system exits the area, but no accumulation is expected.
Temperatures tonight will fall into the upper 20s to upper 30s.
Locations near and west of the I-59 corridor should expect at or
below freezing temps.

14

.LONG TERM...
Thursday through Wednesday.

The cold front has pushed east of our area by early Thursday. High
pressure builds in as the much colder air is advected into
Central AL. We'll see some clearing skies on Thursday, so we
could warm slightly during the day.

A deep trough digs in through most of the CONUS Friday through the
first half of next week. This will lead to overall colder than
normal temps with the NAEFs, GEFS, and ENS all highlighting temps
generally in the lower percentiles of climatology for this time
of year. Because of this, I've continued to lean more toward raw
model blends in temperatures vs. MOS blends.

A few impulses move through the larger scale trough with the first
being late Thursday night into early Friday morning. Guidance
continues to show this as a dry cold front for our area, however
forecast soundings in the north and northwestern counties show a
shallow saturated layer that could dip to the -5 to -7 degree range
for a few hours after midnight Thursday and before sunrise Friday.
As this takes place, an upper level impulse swings through, which
could provide just enough lift for a few scattered flurries. I do
not think this will have any accumulations with it and won't last
very long before the atmospheric column dries out.

The center of the surface high pressure moves over the Gulf States
Friday night into Saturday morning, leading to a mostly dry end of
the work-week and start to the weekend. Our next upper level wave
slides through late Saturday night into Sunday. This has trended
drier and drier with each run of the models for the past 3 days,
so confidence has increased that we likely won't see any precip
with this weekend system.

Guidance suggests another upper level shortwave swings through the
Central Plains and develops a surface low on Monday, which then
lifts northeastward, stretching a cold front down through the MS
River Valley that would slide through Central AL by Tuesday into
Wednesday. However, ensembles vary substantially on the evolution of
this shortwave and any corresponding cyclogenesis, so I've capped
PoPs at around 30% for Tuesday. If models continue to be in general
agreement with timing of the PoPs and cold air in subsequent runs,
we would begin trending up with these PoPs.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A strong upper level trof and associated cold front will push
eastward through central Alabama overnight. Widespread moderate to
heavy rainfall will continue across central Alabama thru 03z,
with the heaviest rainfall impacting KMGM and KTOI. The strongest
line of showers is currently moving across KTOI and VCNTY and will
produce wind gusts up to 30 knots thru 01z along with vsbys aob 1
mile. After 03z, rainfall intensities will weaken as the main
forcing shifts out of the area. For areas west of I-65, subsidence
and relatively drier air has caused the low cigs to dissipate and
winds to become light and vrbl. However, low cigs will once again
move back into the area behind a strong cold front and westerly
winds will increase after fropa. The cold front will reach KTCL by
02z, a KBHM-KA08 line by 06z, and KMGM by 08z. Cigs may fall
below 1000 feet agl for several hours after fropa, mainly across
the northern TAF sites. Drier low level air will begin to work
into west Alabama by 12z and skies will begin to clear from west
to east thru 18z.

58/rose

&&

.FIRE WEATHER...

A cold front is pushing eastward across the area today, with
strong southerly winds ahead of the front. These winds could gust
to 40mph at times, but will diminish and shift to the west then
northwest as the front moves through the area. Rainfall will end
from west to east overnight, with drier conditions expected
Thursday through the upcoming weekend. There are no fire weather
concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     32  46  26  39  24 / 100  10  10   0   0
Anniston    34  47  28  40  24 / 100  10  10   0   0
Birmingham  33  47  28  40  26 /  90   0  10   0   0
Tuscaloosa  32  49  28  43  28 /  90   0  10   0   0
Calera      33  48  29  42  26 / 100   0  10   0   0
Auburn      38  49  31  45  27 / 100  10   0   0   0
Montgomery  37  51  31  47  28 / 100  10  10   0   0
Troy        37  51  32  48  27 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 6 PM CST this evening for the following
counties: Autauga...Bibb...Blount...Calhoun...Cherokee...
Chilton...Coosa...Dallas...Etowah...Jefferson...Lowndes...
Marengo...Perry...Shelby...St. Clair...Talladega.

Wind Advisory until 10 PM CST this evening for the following
counties: Barbour...Bullock...Chambers...Clay...Cleburne...
Elmore...Lee...Macon...Montgomery...Pike...Randolph...Russell...
Tallapoosa.

&&
Hazardous weather outlook, Jan 23, 6:19 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
619 PM CST Wed Jan 23 2019

ALZ011>015-017>050-250330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
619 PM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

There is a marginal risk for severe weather across portions of far
southeastern Central Alabama. The main threat will be isolated
damaging wind, but a brief tornado cannot be ruled out. This threat
will continue through 8 PM.

Winds gusts will continue across the eastern third of Central Alabama
through the evening hours. Sustained winds of 15 to 25mph with gusts
up to 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this evening.

In the hours before

Special weather statement, Jan 23, 6:19 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 PM CST WED JAN 23 2019

ALZ049-240045-
Pike AL-
619 PM CST WED JAN 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY UNTIL 645 PM
CST...

At 618 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to 6 miles southeast of Glenwood.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Tennille, Tarentum,
Brundidge Municipal Airport, Hamilton Crossroads, Mossy Grove and
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 8616 3166 8616 3166 8615 3176 8615
      3183 8567 3177 8567 3174 8570 3171 8571
      3169 8572 3165 8572 3162 8574 3162 8618
TIME...MOT...LOC 0018Z 259DEG 36KT 3177 8603 3162 8607

32/Davis

The radar

The Ft Rucker radar (KEOX), 49 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barbour

When
January 23, 7:02 PM CST to 7:03 PM CST
Where
Barbour County, 1.5 mi NNE of Clayton Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.900, -85.470

Several trees uprooted and power lines downed near the intersection of Highway 51 and County Road 11.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803778.